Phenytoin Toxicity

What is Phenytoin Toxicity

Phenytoin toxicity, also called phenytoin poisoning, is when the medicine causes harmful and unwanted (adverse) effects in the body.

Phenytoin is a medicine that is used to treat and prevent seizures. It can be taken by mouth (orally) or by injection.

What are the causes?

Phenytoin toxicity can develop if:

  • You take too much phenytoin.
  • It is injected into a vein too quickly.
  • You start taking a new medicine or you change how much you take of an existing medicine. Some medicines may interfere with how phenytoin works in the body.
  • Your metabolism changes due to weight loss or weight gain or due to the metabolic demands of pregnancy.
  • You drink too much alcohol at one time (binge drink).

What are the signs or symptoms?

Symptoms of phenytoin toxicity may be mild or severe. Symptoms may develop slowly, over weeks or months.

Symptoms of mild toxicity

  • Poor balance or weakness when walking.
  • Slow movement with all activity.
  • Tremors or shaking.
  • Irritability.
  • Confusion.
  • Loss of the ability to control when you urinate (urinaryincontinence).
  • Trouble speaking or swallowing.
  • Double vision.
  • Unusual pains in the arms or legs.
  • Abnormal hair growth.
  • Decreased appetite.
  • Nausea or vomiting.

Symptoms of severe toxicity

  • Disorientation.
  • Quick eye movements that you cannot control.
  • Severe confusion.
  • Slurred speech.
  • Coma.
  • Uncontrolled movement of the arms or legs.
  • Trouble breathing.
  • Yellowing of the skin or the white parts of the eyes (jaundice).
  • Skin rashes.
  • Swelling of the face.
  • Abdominal pain.

If you have any symptoms of severe toxicity, you should get medical help right away.

How is this diagnosed?

This condition may be diagnosed based on:

  • Blood tests.
  • Urine tests.
  • An imaging test of the heart (electrocardiogram, ECG).

How is this treated?

Treatment involves stopping phenytoin for a period of time. If your condition is mild, you will need to have a follow-up visit with your health care provider before you begin taking the medicine again. At the visit, your health care provider will:

  • Observe your symptoms.
  • Repeat blood tests.
  • Review all of your medicines.

Severe toxicity may need to be treated in the hospital. The type of treatment depends on your symptoms and may include IV fluids, breathing support, and monitoring your blood pressure. You may need to stay in the hospital for observation.

Follow these instructions at home:

  • Take over-the-counter and prescription medicines only as told by your health care provider. Always ask your health care provider about the possible side effects of any new medicine that you start taking.
  • Keep a list of all the medicines that you take, including over-the-counter medicines. Take this list with you to all your medical visits.
  • Do not drink alcohol if:
    • Your health care provider tells you not to drink.
    • You are pregnant, may be pregnant, or are planning to become pregnant.
  • Read the inserts that come with your medicines so that you know what symptoms to watch out for.
  • Drink enough fluid to keep your urine pale yellow.
  • Keep all follow-up visits as told by your health care provider. This is important.

Contact a health care provider if you:

  • Have symptoms of mild phenytoin toxicity after treatment.
  • Feel unsteady when standing or walking.
  • Fall.
  • Have symptoms that get worse.

Get help right away if you:

  • Have symptoms of severe phenytoin toxicity after treatment.

These symptoms may represent a serious problem that is an emergency. Do not wait to see if the symptoms will go away. Get medical help right away. Call your local emergency services (911 in the U.S.). Do not drive yourself to the hospital.

Summary

  • Phenytoin is a medicine that is used to treat and prevent seizures.
  • Phenytoin toxicity, also called phenytoin poisoning, is when the medicine causes harmful and unwanted effects in the body.
  • If you have any symptoms of severe toxicity, including trouble breathing and slurred speech, you should get medical help right away.
15585

Sign up to receive the trending updates and tons of Health Tips

Join SeekhealthZ and never miss the latest health information

15856
Scroll to Top